Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 32, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 30, 2008, 8:58 PM MDT for Sierra County, New Mexico. It was in force for 107 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2008, 8:58 PM MDT (02:58 UTC)
- Expired
- Aug 30, 2008, 10:45 PM MDT
- In force
- 107 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The El Paso radar (KEPZ), 129 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 9:30 PM MDT | FLASH FLOOD | 11 S Hillsboro, NM | OVER 2 FEET OF WATER OVER HIGHWAY 27...COVERING AN AREA 25 FEET WIDE ACROSS THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 310258 FFWEPZ NMC051-310445- /O.NEW.KEPZ.FF.W.0032.080831T0258Z-080831T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 858 PM MDT SAT AUG 30 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 1045 PM MDT * AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL IMPACT MOTORISTS ON STATE HIGHWAY 27 SOUTH OF HILLSBORO. AT 850 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OVER TWO INCHES OF RAIN HAD FALLEN JUST WEST OF STATE HIGHWAY 27 ABOUT 10 TO 12 MILES SOUTH OF HILLSBORO. FLOODING OF SEVERAL LOW WATER CROSSINGS ALONG HIGHWAY 27 IS EXPECTED DURING THE NEXT TWO HOURS. MOTORISTS HEADING SOUTH OUT OF HILLSBORO OR NORTH FROM NUTT SHOULD SEEK AN ALTERNATE ROUTE OR DELAY TRAVEL FOR THE NEXT FEW HOURS. ESPECIALLY HEAVY RAIN HAS FALLEN IN THE BERRENDO CREEK BASIN AND THAT WATER WILL CROSS HIGHWAY 27 ABOUT ELEVEN AND HALF MILES SOUTH OF HILLSBORO. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3282 10772 3285 10748 3263 10745 3261 10765 $$ TSB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:48 PM MDT, 6 hours 10 minutes earlier.
Area forecast discussion, Aug 30, 2:48 PM MDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 248 PM MDT SAT AUG 30 2008 .SYNOPSIS... VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO FLOW OVER THE REGION...RESULTING IN NUMEROUS RAIN SHOWERS AND THUNDERSTORMS OCCURRING FOR THE NEXT COUPLE OF DAYS. SOME OF THE SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH MINOR FLOODING OF LOW LYING AND POORLY DRAINED AREAS POSSIBLE. DRIER CONDITIONS WILL OCCUR BY LATE MONDAY AS THE MOISTURE SHIFTS OUT OF THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF THE WEEK. && .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN OCCURRING THROUGH THE DAY DUE TO CONSIDERABLE MOISTURE FLOWING UP FROM THE GULF OF MEXICO TOWARD THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON AND EVENING DUE TO EVEN MORE MOISTURE FLOWING UP AND GREATER LIFT ACROSS THE AREA. NATIONAL WEATHER SERVICE RADAR ALREADY INDICATES A RAMP UP OF ACTIVITY AT THIS TIME. PRECIPITABLE WATER VALUES ARE AT 150 PERCENT OF NORMAL WHICH INDICATES THAT SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL BUT NOT ALL OF THEM. RADAR RAINFALL RATES HAVE BEEN LIGHT TO LOW END MODERATE ACROSS THE FORECAST AREA AND HEAVIER SOUTH OF THE BORDER. SOME OF THE HEAVIER RAIN WILL MOVE NORTH TONIGHT AND MAY PRODUCE SOME LOCALIZED MINOR FLOODING ALONG DRAINAGES...ARROYOS AND POORLY DRAINED LOW LYING AREAS AND ROADS. ON SUNDAY THE AREA WILL START TO COME UNDER THE INFLUENCE OF A AN UPPER LEVEL TROUGH MOVING INLAND FROM THE WEST COAST THIS WILL HAVE THE EFFECT TO CONCENTRATE THE MOISTURE IN A NARROWER PLUME OVER THE FORECAST AREA WITH SCATTERED TO NUMEROUS SHOWERS POSSIBLE ONCE AGAIN. THE PROJECTED PROFILE FOR SUNDAY AFTERNOON RAISES THE POSSIBILITY THAT SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA. MONDAY WILL ALSO SEE SCATTERED SHOWERS AND THUNDERSTORMS BUT NOT QUITE AS FREQUENT AS MOISTURE LEVELS BEGIN TO DROP. BY TUESDAY...A WESTERLY FLOW PATTERN WILL BEGIN TO FLUSH MOISTURE OUT OF THE REGION AND DIMINISH CHANCES FOR RAIN AND THUNDERSTORMS. RESIDUAL MOISTURE WILL CONTINUE TO FUEL ISOLATED SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. MODELS PROJECT A COLD FRONT PUSH INTO THE REGION LATE TUESDAY NIGHT AND EARLY WEDNESDAY THAT MIGHT ENHANCE CHANCES FOR THUNDERSTORMS. WILL WAIT SEE HOW THAT DEVELOPS BEFORE INCREASING POPS FROM THE ISOLATED CATEGORY. && .AVIATION...VALID 31/0000Z-01/0000Z... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD WILL KEEP MVFR TO IFR CONDITIONS ACROSS THE REGION WITH LOW CEILINGS. MOUNTAIN TOPS WILL LIKELY BE OBSCURED DUE TO THE LOW CLOUDS. RAIN SHAFTS MAY ALSO REDUCE VISIBILITIES TO IFR CONDITIONS. SEE APPROPRIATE TAFS FOR MORE DETAILS. && .FIRE WEATHER... EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE THROUGH THE WEEKEND. MODELS SHOW SOME DRYING EARLY NEXT WEEK...BUT NOT ENOUGH TO TOTALLY REMOVE THE THREAT OF RAIN. HEAVY RAIN AND GUSTY WINDS ARE THE MAIN THREATS WITH THESE STORMS AND AS SUCH LOCALIZED FLOODING IS POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 65 82 65 87 67 / 70 50 50 30 20 SIERRA BLANCA TX 58 81 58 83 58 / 60 50 40 30 20 LAS CRUCES 64 81 65 87 65 / 70 50 50 30 20 ALAMOGORDO 61 80 63 83 62 / 60 50 50 30 20 CLOUDCROFT 43 63 45 64 44 / 60 50 50 40 30 TRUTH OR CONSEQUENCES 62 80 63 84 62 / 60 60 40 30 20 SILVER CITY 56 75 57 82 56 / 60 60 40 30 20 DEMING 62 80 63 88 62 / 60 60 40 30 20 LORDSBURG 62 81 62 89 61 / 50 60 40 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/23
Hazardous weather outlook, Aug 30, 11:40 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1140 AM MDT SAT AUG 30 2008 NMZ022>025-030>032-TXZ055-056-311745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1140 AM MDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS RAIN SHOWERS AND SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAIN MAY OCCUR OVER SOME LOCATIONS...BUT NOT ALL AREAS. DRAINAGES AND ARROYOS MAY BE RUNNING FULL IN A SOME AREAS. PONDING OF WATER POSSIBLE IN POORLY DRAINED AREAS AND ROADWAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY OCCUR AGAIN SUNDAY AND SUNDAY NIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE. RAIN CHANCES WILL DIMINISH TO ISOLATED TO SCATTERED ON MONDAY. DRIER CONDITIONS WILL OCCUR TUESDAY THROUGH FRIDAY AS MOISTURE EXITS THE REGION. RAIN AND THUNDERSTORM CHANCES WILL BE MAINLY ISOLATED IN THE AFTERNOON AND EVENINGS WITH BEST CHANCE OF MEASURABLE RAINFALL IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT. GNL
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:06 PM MDT | Areal Flood Advisory | EPZ | Sierra | 114 min |
| Aug 31, 10:35 AM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Aug 31, 11:22 AM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 31, 2:04 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.